Extreme hyperlipidaemia induced by asparaginase: interpretation of viscoelastic tests
Patricia Cendoya-Ramiro, Laura Arribas-Suárez, Rocío Cabra-RodríguezAbstract
Objectives
To describe a paediatric case of extreme hyperlipidaemia induced by asparaginase in the context of acute lymphoblastic leukaemia (ALL), focusing on the associated analytical challenges and the value of rotational thromboelastometry in assessing haemostatic status.
Case presentation
A 7-year-old male patient was diagnosed with ALL and enrolled in the ALL Together protocol. The patient was treated with vincristine, asparaginase, intrathecal methotrexate and dexamethasone. At the commencement of treatment, he exhibited symptoms consistent with glucose intolerance and extreme hyperlipidaemia. Due to marked lipaemic interference, it was not possible to perform conventional coagulation tests based on photo-optical methods. To monitor haemostasis, rotational thromboelastometry (ClotPro ® ) was performed, revealing preserved coagulation times, reduced maximum clot firmness and absence of clot formation in the FIB test. The viscoelastic findings pointed towards hypofibrinogenemia and guided haemostatic management.
Conclusions
Asparaginase can cause serious metabolic and haemostatic complications in paediatric patients diagnosed with ALL. Rotational thromboelastometry has been shown to be a rapid and effective tool for assessing haemostatic status in cases where conventional tests are limited by analytical interference.